You are working as a solo responder on an RRV when you are called to a 34-year-old male who is struggling to breathe. Control advises you that there is an ambulance 15 minutes behind you. You arrive at the property and are greeted by the patients’ wife who shows you into the kitchen. The scene is safe.
You are greeted by the patient who is sat in a tripod position. He is able to speak in short, broken sentences. Between him and his wife, they explain his asthma has been getting worse over the last few hours. He’s been taking his pumps and has been trying to get an appointment with his GP but to no avail. He is concerned as he has been in ITU a number of times with his asthma and it normally starts off ok but gradually gets worse and worse. He feels he is at that turning point where it is getting worse.
0 of 15 Questions completed
You have already completed the quiz before. Hence you can not start it again.
Quiz is loading…
You must sign in or sign up to start the quiz.
You must first complete the following:
0 of 15 Questions answered correctly
Time has elapsed
You have reached 0 of 0 point(s), (0)
Earned Point(s): 0 of 0, (0)
0 Essay(s) Pending (Possible Point(s): 0)
Well done on completing the quiz. You need to score 70% or more in order to get a certificate. When you pass your quiz remember to download your certificate as proof of completing this quiz. Try and score as high as possible to show your knowledge on this subject.
You start a primary survey; no cat haem, Airway is clear, lots of wheezing bilaterally in all fields on auscultation, radial pulse present but tachycardic with some clamminess to his skin. Temperature and blood sugars are in normal parameters (36.8⁰c and 5.4). Observations; Resps 28, HR 115, BP 119/83, O2 saturations 93%, 3 lead ECG NSR, 15 GCS. You do a peak flow, he blows 300 l/min on the tube, his normal range is around 640 l/min
Given all the information, what level of severity is his asthma classed as
What medication would you look to start with in his treatment
What is the initial dosage of Salbutamol nebulised in this scenario
You start the nebuliser and confirm the blue light response required from the back up Ambulance, they inform you they are 10 minutes away. You auscultate his chest after the nebuliser but note there is little change to the audible wheeze and his breathing still feels the same. What following nebulisation drug can you administer
What is the dosage of the Ipratropium Bromide
The Ipratropium Bromide is set up and being administered to the patient. You cannulate the patient and continue doing observations. The nebuliser starts coming to its end and the patients’ breathing seems to have worsened. If there is ever a change in a patients’ condition what should be reviewed
You quickly re-assess the patient and note that his effort of breathing is more laboured and his resps have increased. You contact control for an update on the back up but they explain the crew has been diverted to a cardiac arrest and another ambulance is on route to you but they will be a further 15 minutes. With IV access, what drug could you consider giving to help the patient
You draw up the Hydrocortisone, what is the dosage for IV administration in Severe Asthma
You slowly administer the IV Hydrocortisone, explaining it may give a burning sensation. From the medications you’ve administered so far, what could you repeat every 5 minutes
What further medication in the Paramedic scope could be administered to help the patient where available
You re-apply a new dose of salbutamol, but you take note that you have been on scene for a short while now and the patients’ condition has continued to slowly deteriorate in front of you. You ask for a further update from control and they can only say the ambulance is still 15 minutes away. You do another primary survey and set of observations. As you work your way through the patient slumps back saying he is tired and with this is breathing becomes remarkably worse. His resps are now around 35 and it is very shallow. You attempt to sit him up using pillows but he says he is too weak to hold himself. The defibrillator screen starts flashing that his O2 sats have dropped to 89% although he is on a nebuliser. What has his severity of asthma changed to
What further medications would you consider giving now to help the patients’ condition
What initial dose of Adrenaline 1:1000 IM will you give
You administer the Magnesium Sulfate and IM Adrenaline, updating control that your patient is deteriorating and you need a crew asap. The nebuliser is still running but the patients’ condition doesn’t seem to respond to the treatment given so far. A further 5 minutes passes, can you repeat the IM Adrenaline
You give another 500 mcg of Adrenaline but on reviewing the patient again, his respirations are now rapid and pretty much ineffective, his O2 sats have dropped further to 86%, his consciousness level is dropping. You can hear outside that the crew has arrived. What action can you do to try and assist his breathing